Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 190, NWS Bismarck, ND

July 31, 2016McKenzie County, Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2016, 5:30 PM CDT for McKenzie County, Mountrail County, North Dakota. It was in force for 60 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2016, 5:30 PM CDT (22:30 UTC)
Expired
Jul 31, 2016, 6:30 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties McKenzie County, ND, Mountrail County, ND

The radar

The Minot AFB radar (KMBX), 136 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:05 PM CDTHAIL 1.255 S Ross, ND.
Jul 31, 6:12 PM CDTHAIL 11 Sse Stanley, NDHAIL ONGOING AT TIME OF CALL.
Jul 31, 6:19 PM CDTHAIL 112 N New Town, NDHAIL ONGOING AT THE TIME OF CALL.
Jul 31, 6:19 PM CDTHAIL 16 W Belden, NDHAIL ONGOING AT THE TIME OF CALL.
Jul 31, 6:30 PM CDTHAIL 17 Wsw Belden, ND.
Jul 31, 6:33 PM CDTFUNNEL CLOUD6 N 4 Bears Lodge, NDFUNNEL REPORTED AT TIME OF CALL AND WAS ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 3:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1097 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS53 KBIS 312230
SVRBIS
NDC053-061-312330-
/O.NEW.KBIS.SV.W.0190.160731T2230Z-160731T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
530 PM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MOUNTRAIL COUNTY IN NORTHWESTERN NORTH DAKOTA...
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWESTERN NORTH DAKOTA...

* UNTIL 630 PM CDT

* AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH
  OF ROSS...OR 14 MILES SOUTHWEST OF STANLEY...MOVING NORTHEAST AT
  20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ROSS AROUND 600 PM CDT. 
  STANLEY AROUND 620 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE WHITE
EARTH BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4847 10241 4805 10225 4805 10276 4813 10288
      4814 10288 4814 10286 4813 10283 4819 10283
TIME...MOT...LOC 2230Z 232DEG 15KT 4817 10262 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHILD
2 follow-up statements
094 
WWUS53 KBIS 312254
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT SUN JUL 31 2016

NDC053-312303-
/O.CAN.KBIS.SV.W.0190.000000T0000Z-160731T2330Z/
MCKENZIE ND-
554 PM CDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCKENZIE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN NORTH DAKOTA.

LAT...LON 4847 10241 4805 10225 4805 10259 4820 10274
TIME...MOT...LOC 2253Z 232DEG 15KT 4823 10250 

$$

NDC061-312330-
/O.CON.KBIS.SV.W.0190.000000T0000Z-160731T2330Z/
MOUNTRAIL ND-
554 PM CDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL MOUNTRAIL COUNTY...

AT 553 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ROSS...OR 7 MILES SOUTHWEST OF STANLEY...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  STANLEY AROUND 620 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4847 10241 4805 10225 4805 10259 4820 10274
TIME...MOT...LOC 2253Z 232DEG 15KT 4823 10250 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHILD
304 
WWUS53 KBIS 312313
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SUN JUL 31 2016

NDC061-312330-
/O.CON.KBIS.SV.W.0190.000000T0000Z-160731T2330Z/
MOUNTRAIL ND-
613 PM CDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL MOUNTRAIL COUNTY...

AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
STANLEY...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...PUBLIC. AT 605 PM CDT...HALF DOLLAR SIZED HAIL WAS REPORTED
         5 MILES SOUTH OF ROSS.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STANLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4847 10241 4805 10225 4805 10259 4817 10271
TIME...MOT...LOC 2312Z 228DEG 16KT 4830 10240 

HAIL...1.25IN
WIND...60MPH
 
$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:48 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 31, 3:48 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
348 PM CDT SUN JUL 31 2016

.SHORT TERM...(This evening through Monday)
Issued at 207 PM CDT Sun Jul 31 2016

Current surface analysis places low/frontal boundary over eastern
Montana with moist southerly flow over much of the Dakotas. Upper
level analysis places weak ridge pushing towards central North
Dakota while low spins over central Alberta. Variety of short
waves continue to slide through strong southwest flow behind
aforementioned ridge with a notable one pushing though eastern
Montana. Some light elevated convection continue over northwest
North Dakota...though a stronger storm is starting to develop over
far southwest North Dakota.

For the rest of this afternoon into tonight, surface based storms
will continue to develop over eastern Montana into western North
Dakota as cap erodes ahead of aforementioned surface low and
short wave. Strong instability noted over western into central
North Dakota where moisture continues to surge in, with cape
values in excess of 3000 j/kg over western North Dakota, and
values in excess of 4000 j/kg towards the central. Adequate 0-6
km bulk shear of 35 kts or greater for supercell development is
noted across the area. Storms will push east across the area
overnight with strong winds/hail as a primary threat. Forecast
soundings also suggest that a few storms may pose a heavy rain
threat with the moisture rich atmosphere, particularly slower
moving ones.

Next wave and affiliated frontal boundary pushes into the area
very early Monday morning bringing additional chances for
showers/thunderstorms which will continue into mid-day. Latest
guidance suggests higher coverage of precipitation with this
system, particularly over central ND/James River Valley. Severe
threat remains primarily ahead of the front over the James River
Valley later in the day, though would not be surprised if any
storms strengthen in the morning as the front moves through with
ample instability remaining. Conditions dry out from west to east
in the afternoon/early evening.

Quiet weather expected Tuesday as weak ridge passes over the area.

.LONG TERM...(Wednesday through Sunday)

Issued at 230 PM CDT Sun Jul 31 2016

Main highlight in the long term period will be another round of
thunderstorms Wednesday/Wednesday evening, followed by a quiet
period thereafter into next weekend.

Next closed mid level low moves east through the Northern Plains
Wednesday through Wednesday night bringing a decent chance for
thunderstorms to our region. Similar set-up as we see today
though models place this closed low farther south tracking east
along the International Border.

Thursday through Saturday look mainly dry as an upper level ridge
builds across the Rockies then migrates east into the Great Plains
by Saturday night, coupled with surface high pressure over the
state. Return flow and a transition to a more active
west/southwesterly flow aloft late next weekend into the following
work week will see increasing chances for precipitation.

Temperatures will be near to slightly below normal this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)

Issued at 230 PM CDT Sun Jul 31 2016

Scattered to widespread thunderstorms will develop over western
North Dakota today and spread east this evening. Large hail and
damaging winds will be possible from these storms. Thunderstorm
chances will continue overnight and possibly into Monday morning.
Late tonight into early Monday morning areas of MVFR cigs will be
possible over portions of south central North Dakota.
Otherwise...VFR conditions are expected.

&&

.BIS Watches/Warnings/Advisories...
NONE.

&&

SHORT TERM...JJS
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Jul 31, 2:45 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SUN JUL 31 2016

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
245 PM CDT SUN JUL 31 2016 /145 PM MDT SUN JUL 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS
AFTERNOON OVER WESTERN NORTH DAKOTA. THE STORMS WILL THEN PUSH
EAST ACROSS THE STATE THIS EVENING INTO THE OVERNIGHT HOURS. SOME
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS.
ALSO...SOME SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO MONDAY...WITH CHANCES
GRADUALLY DIMINISHING THROUGH THE DAY INTO THE EVENING FROM WEST
TO EAST. A FEW STORMS COULD BECOME SEVERE...PARTICULARLY OVER THE
SOUTHERN JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.
SOME STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 31, 4:20 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM MDT SUN JUL 31 2016

NDZ043-312145-
BOWMAN ND-
320 PM MDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN COUNTY UNTIL
345 PM MDT...

AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF MUD BUTTES...OR 23 MILES WEST OF BOWMAN...MOVING
NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SUNSET BUTTE.

VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4600 10391 4615 10403 4628 10376 4607 10357
TIME...MOT...LOC 2119Z 241DEG 8KT 4611 10388

HEINERT
Special weather statement, Jul 31, 4:27 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
327 PM MDT SUN JUL 31 2016

NDZ040-043-312200-
SLOPE ND-BOWMAN ND-
327 PM MDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BOWMAN AND
SOUTHEASTERN SLOPE COUNTIES UNTIL 400 PM MDT...

AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF SCRANTON...OR 8 MILES EAST OF BOWMAN...MOVING
NORTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BUFFALO SPRINGS.

VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4627 10337 4638 10312 4620 10299 4618 10299
      4618 10300 4615 10325
TIME...MOT...LOC 2126Z 241DEG 7KT 4623 10322

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:04 AM CDTSpecial Weather StatementBISGolden Valley41 min
Jul 31, 4:13 AM CDTSpecial Weather StatementBISSheridan32 min
Jul 31, 4:39 AM CDTSpecial Weather StatementBISPierce66 min
Jul 31, 5:28 AM CDTSpecial Weather StatementBISPierce47 min
Jul 31, 7:07 AM CDTSpecial Weather StatementBISPierce23 min
Jul 31, 4:20 PM CDTSpecial Weather StatementBISBowman25 min
Jul 31, 4:27 PM CDTSpecial Weather StatementBISSlope33 min
Jul 31, 4:45 PM CDTSevere Thunderstorm WarningBISBowman45 min
Jul 31, 5:40 PM CDTSpecial Weather StatementBISSlope35 min
Jul 31, 5:41 PM CDTSpecial Weather StatementBISBowman34 min
Jul 31, 5:50 PM CDTSpecial Weather StatementBISDunn25 min
Jul 31, 6:05 PM CDTSpecial Weather StatementBISDunn25 min
Jul 31, 6:21 PM CDTSevere Thunderstorm WarningBISMountrail54 min
Jul 31, 6:36 PM CDTSevere Thunderstorm WarningBISBillings, Dunn24 min
Jul 31, 6:44 PM CDTSevere Thunderstorm WarningBISMcKenzie, McLean, Mountrail31 min
Jul 31, 6:53 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mountrail52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.